How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18773
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I have severe pain in the back of the head and neck together

Resolved Question:

I have severe pain in the back of the head and neck together with restriction of movement.
I also have extremely sensitive skin on my head, particularly at night. I am otherwise in good health, fit and active. I am 80 years old. I take aspirin, combodart, crestor, metocor,
pendrex and pantium.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.
Hello from JustAnswer.
How long has this pain been bothering you
Did the Nurofen provide any easing of the pain
Customer: replied 1 year ago.
4-5 weeks and Nurofen helped ever so slightly
Customer: replied 1 year ago.
As indicated, problem has been with me for 4-5 weeks and Nurofen is only a very temporary slight help
Expert:  Dr. D. Love replied 1 year ago.
Thank you for the additional information.
The most likely cause of the pain in the back of the head and neck associated with restriction of movement and skin sensitivity is from degenerative changes in the upper cervical spine. The nerves that serve the back of the head arise in the upper cervical spine, and degenerative changes that irritate these nerves can cause the pain in the back of the head and the skin sensitivity.
There are several options for treatment. An anti-inflammatory medicine is a reasonable option, although we usually try to limit the dose and duration of anti-inflammatory medicines to the least amount necessary to ease the symptoms. The Nurofen is a low dose of ibuprofen, and while it only helped ever so slightly,a higher dose of an anti-inflammatory may work better.
However, there is a strong argument that the elderly should use naproxen rather than ibuprofen. Any anti-inflammatory medicine may increase the risk of heart disease and may counteract the effect of aspirin, but of the anti-inflammatory medicine, the naproxen is least likely to do so. A short course of a higher dose of naproxen, such as 500 mg twice daily for a couple weeks, is usually well tolerated and is a reasonable balance between easing inflammation but avoiding longer use and the risk of heart disease. There is a prescription pill of naproxen containing 500 mg, or an equivalent amount of the over the counter strength would be an alternative.
It also may help to use local care, such as ice and moist heat, with moist heat usually more helpful because it has a direct effect on relieving inflammation.
When symptoms have been present for a longer period of time, another option would be the use of medicine that ease the nerve firing of the pain message. These medicines are usually only considered when someone has had pain that has been present for a month or two, and you are now getting into this range. The most commonly used medicines are certain anticonvulsants, such as gabapentin and pregabalin. There are also certain antidepressants that can help in this manner, such as duloxetine.
Of these options, the naproxen and local care can be done without seeing your doctor, but if these do not help, then you would need to see your doctor for consideration of one of these other medicines.
If I can provide any additional information, please let me know.
Expert:  Dr. D. Love replied 1 year ago.
This question has appeared on the Question List again, but I do not see any follow-up questions.
Please let me know if there are any further questions.
Dr. D. Love and other Medical Specialists are ready to help you